Hail, Tulsa
- When
- March 29, 8:46 PM CST
- Where
- Tulsa County, 2.83 mi SSW of Broken Arrow Arpk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.011, -95.886
Thunderstorms developed over parts of eastern Oklahoma during the evening of the 29th, to the north of a frontal boundary that had become nearly stationary across the area. The stronger storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed over parts of eastern Oklahoma during the evening of the 29th, to the north of a frontal boundary that had become nearly stationary across the area. The stronger storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 8:32 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 932 PM CDT FRI MAR 29 2013 .DISCUSSION... THE 00Z NAM REMAINS CONSISTENT WITH THE 18Z RUN IN SUGGESTING 2 MAIN AREAS OF CONVECTION DURING THE OVERNIGHT HOURS. BAND OF STORMS ACROSS NORTHEAST OK FORCED BY WARM ADVECTION/ISENTROPIC LIFT IS FORECAST TO EXPAND IN COVERAGE AND MOVE EAST...EVENTUALLY AFFECTING NORTHWEST AR LATER. THE STORMS HAVE INCREASED IN INTENSITY...BUT ELEVATED INSTABILITY IS WEAKER OVER EASTERN OK THAN AREAS TO OUR WEST...SO THE SEVERE RISK FOR LARGE HAIL REMAINS LIMITED AND ISOLATED. ANOTHER AREA OF CONVECTION ALONG THE RED RIVER IS FORECAST TO TRACK EAST AND WILL EVENTUALLY AFFECT SOUTHEAST OK LATER. THERE IS ALSO SUGGESTION THAT THIS CLUSTER WILL ALSO EXPAND IN COVERAGE TOWARD 12Z...POSSIBLY DUE TO UPPER IMPULSE EVIDENT ON WV IMAGERY MOVING INTO THE SOUTHERN HI PLAINS. I HAVE EXPANDED THE LIKELY POPS NORTHWARD TO INCLUDE MORE OF NORTHEAST OK. TEXT PRODUCTS WILL BE OUT SHORTLY. LACY && .PREV DISCUSSION... /ISSUED 631 PM CDT FRI MAR 29 2013/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. CEILINGS WILL BE WIDELY VARIED ACROSS THE AREA DURING THE VALID PERIOD WITH MVFR CONDITIONS EXPECTED LATER TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS AFFECTING MOST OF THE TAF SITES THROUGH SATURDAY MORNING. CONDITIONS WILL IMPROVE LATE SATURDAY MORNING INTO SATURDAY AFTERNOON. PREV DISCUSSION... /ISSUED 403 PM CDT FRI MAR 29 2013/ DISCUSSION... WEAK SURFACE BOUNDARY LYING ACROSS THE FORECAST AREA WILL BECOME MORE DIFFUSE WITH TIME BUT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT INTO SATURDAY MORNING AS AN UPPER LEVEL IMPULSE MOVES ACROSS THE AREA. ANOTHER WEAK FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA SATURDAY NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS LIKELY TO DEVELOP IN ITS VICINITY AS WELL. THERE WILL BE A HAIL THREAT WITH SOME OF THE STORMS TONIGHT THROUGH SATURDAY NIGHT. STORM CHANCES SUNDAY SHOULD REMAIN CONFINED TO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. A MUCH STRONGER AND UNSEASONABLY STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATE SUNDAY NIGHT AND MONDAY MORNING. AREAS OF RAIN ARE LIKELY TO DEVELOP BEHIND THE FRONT DURING THE DAY MONDAY BEFORE ENDING MONDAY EVENING. BELIEVE THE NAM IS OVERDONE IN SHOWING WINTRY WEATHER POTENTIAL GIVEN FIRST OF APRIL CLIMATOLOGY...BUT DO BELIEVE THAT THE MUCH COLDER NAM SURFACE TEMPERATURES ARE AT LEAST CLOSER TO REALITY THAN THE OTHER MODELS INCLUDING THE ECMWF. THE ECMWF DEPICTS A STRONGER UPPER SYSTEM MOVING ACROSS THE AREA DURING THE MIDDLE PART OF NEXT WEEK THAN ALL OTHER MODELS. GIVEN THAT THE UKMET IS NOT ONBOARD WITH THE ECMWF SOLUTION...PREFER TO SIDE WITH THE CONSENSUS AT THIS TIME AND KEEP IT DRY BUT STILL COOL FOR EARLY APRIL. A ROBUST WARMING TREND WILL BEGIN NEXT FRIDAY AND CONTINUE INTO THE FOLLOWING WEEKEND. WENT NEAR OR ABOVE GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... TUL 56 77 48 77 / 70 40 30 10 FSM 56 72 54 77 / 80 80 30 20 MLC 58 75 52 76 / 80 60 50 40 BVO 53 76 44 78 / 60 30 30 10 FYV 51 69 46 74 / 70 80 30 10 BYV 50 67 47 74 / 70 80 30 10 MKO 56 75 50 76 / 80 70 30 20 MIO 55 71 45 75 / 70 60 30 10 F10 57 76 51 77 / 70 50 40 20 HHW 58 73 55 76 / 80 50 50 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && LONG TERM....30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 945 PM CDT FRI MAR 29 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 945 PM CDT FRI MAR 29 2013 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...TONIGHT. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...TONIGHT. DISCUSSION... THUNDERSTORMS ARE INCREASING IN COVERAGE OVER NORTHEAST OKLAHOMA THIS EVENING AS WARM ADVECTION STRENGTHENS. THE STORMS ARE FORECAST TO GRADUALLY INCREASE IN COVERAGE AND SPREAD EAST EVENTUALLY INTO NORTHWEST ARKANSAS TOWARD MORNING. ANOTHER CLUSTER OF THUNDERSTORMS DOWN NEAR THE RED RIVER IS EXPECTED TO EXPAND IN COVERAGE AND SPREAD EAST DURING THE OVERNIGHT AND EVENTUALLY AFFECT SOUTHEAST OK. ELEVATED INSTABILITY AND SHEAR ARE GREAT ENOUGH TO WARRANT A LIMITED RISK OF SEVERE HAIL TO THE SIZE OF HALF DOLLARS. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE AS THE STORMS GROW INTO CLUSTERS AND MOVE ACROSS THE REGION TONIGHT. HOWEVER...A SIGNIFICANT FLOOD RISK IS NOT EXPECTED. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...HIGH WIND POTENTIAL. TUESDAY THRU THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... INSTABILITY WILL BE GREATER ON SATURDAY...HOWEVER THE LACK OF A FOCUSING MECHANISM WILL KEEP THE THREAT FOR SEVERE WEATHER MORE ISOLATED. THE COMBINATION OF NORTHWESTERLY SHEAR AND STRONG INSTABILITY DOES WARRANT A LIMITED TO LOW END ELEVATED RISK OF SEVERE STORMS MAINLY OVER FAR EASTERN OKLAHOMA INTO WESTERN ARKANSAS. THE POTENTIAL FOR VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER EXISTS. A CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY ALONG AND SOUTH OF INTERSTATE 40 ON SUNDAY. A STRONG COLD FRONT WILL ARRIVE MONDAY MORNING AND WILL BE ACCOMPANIED BY STRONG NORTH WINDS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI MAR 29 2013
OKZ067-068-070-300245-
CHEROKEE OK-MUSKOGEE OK-WAGONER OK-
921 PM CDT FRI MAR 29 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE
IN NORTHEAST OKLAHOMA
SOUTHEASTERN WAGONER
AT 922 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF MUSKOGEE TO 6 MILES SOUTHWEST OF
GREENLEAF STATE PARK...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...PUMPKIN CENTER...OKAY...
MUSKOGEE...SUMMIT...BRAGGS...FORT GIBSON AND GREENLEAF STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.
LAT...LON 3592 9531 3571 9503 3556 9524 3572 9552
TIME...MOT...LOC 0222Z 259DEG 10KT 3574 9545 3559 9525SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
923 PM CDT FRI MAR 29 2013
OKZ060-067-070-300300-
MUSKOGEE OK-TULSA OK-WAGONER OK-
923 PM CDT FRI MAR 29 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN MUSKOGEE
IN NORTHEAST OKLAHOMA
SOUTHEASTERN TULSA AND WESTERN WAGONER
AT 923 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BIXBY...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...LEONARD...BIXBY...BROKEN
ARROW...STONEBLUFF...COWETA...ONETA AND HASKELL.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3596 9600 3610 9592 3601 9557 3581 9567
TIME...MOT...LOC 0223Z 294DEG 15KT 3599 9587The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433067, 433068, 433069, 433070.